WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Device-related Complications 2
- Diagnostic Errors 1
- Discontinuities, Gaps, and Hand-Off Problems 1
- Drug shortages 1
- Medical Complications 1
- Medication Safety 1
- Psychological and Social Complications 1
Steven Plogsted, PharmD; October 2018
A 1-month-old preterm infant in the NICU receiving the standard 500 mL bag of 0.45% sodium chloride (NaCl) with heparin at low rates developed hyponatremia. Clinicians recognized the need to deliver a more concentrated sodium solution and ordered that the IV fluid be changed to a 500 mL bag of 0.9% NaCl with heparin. However, due to a natural disaster affecting the supply chain for IV fluids, 0.9% NaCl 500 mL bags were in short supply, and the order was modified to use 100 mL 0.9% NaCl bags, which were available. Since the total volume was much smaller, a lower concentration formulation of heparin was required. However, the verifying pharmacist discovered that an 10-fold higher concentration had been used to compound the fluids, and further investigation revealed this same error had occurred on five other occasions.
Vinod K. Bhutani, MD, and Ronald J. Wong; October 2017
A newborn with elevated total serum bilirubin (TSB) due to hemolytic disease was placed on a mattress with embedded phototherapy lights for treatment, but the TSB continued to climb. The patient was transferred to the neonatal ICU for an exchange transfusion. The neonatologist requested testing of the phototherapy lights, and their irradiance level was found to be well below the recommended level. The lights were replaced, the patient's TSB level began to drop, and the exchange transfusion was aborted.
Thomas B. Newman, MD, MPH, and M. Jeffrey Maisels, MB, BCh, DSc; March 2014
Following delivery and successful phototherapy for hyperbilirubinemia, an infant developed anemia over the next few weeks. Found to have Rh hemolytic disease, the infant was admitted to the hospital for blood transfusion and close monitoring.
Jim Fackler, MD, and Jamie M. Schwartz, MD; October 2011
Residents and nurses assumed an ICU attending was conveying information to the surgeon and cardiologist about a toddler's deteriorating condition after heart surgery. However, none of the providers had a complete picture of the child's status, and he suffered a cardiac arrest.
- Spotlight Case
Sidney W.A. Dekker, PhD; June 2010
An infant born prematurely received a lethal overdose of lipid emulsion. The nurse involved in the incident was fired, and no further investigation occurred.
- Spotlight Case
Vesselin Dimov, MD; April 2009
A premature infant had a PICC line placed for parenteral nutrition. During an attempt to remove it, the line broke. The infant had to be sent for surgical removal of the catheter and required an increased level of care, including ventilator support.